Alert archive / Nebraska / Winter Storm Watches in 2017
Winter Storm Watch 3, NWS North Platte, NE
NWS North Platte, NE issued this winter storm watch at Feb 21, 2017, 12:42 PM MST for 18 counties in Nebraska. It took effect at Feb 22, 2017, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 21, 2017, 12:42 PM MST (19:42 UTC)
- In effect from
- Feb 22, 2017, 11:00 PM MST
- Expired
- Feb 22, 2017, 1:14 PM MST
- In force
- Issued by
- NWS North Platte, NE
Counties Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keya Paha County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3151 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744 WWUS43 KLBF 211942 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 142 PM CST Tue Feb 21 2017 ...Accumulating snow and winter storm conditions are possible Wednesday night through Friday morning... .A strong upper level trough of low pressure will track across the central Rockies on Wednesday. As this emerges onto the plains Wednesday night, rain will develop across northwestern Nebraska. As colder air pushes into western and north central Nebraska overnight Wednesday night into Thursday, rain will change over to snow from west to east. By Friday morning there is the potential for 6 to 10 inches of snow across the sandhills and north central Nebraska. In addition to snow, northerly winds will increase Thursday night, leading to areas of blowing snow. NEZ004-094-221000- /O.NEW.KLBF.WS.A.0003.170223T0600Z-170225T0000Z/ Sheridan-Western Cherry- Including the cities of Gordon, Rushville, Cody, Eli, Merriman, and Kilgore 142 PM CST Tue Feb 21 2017 /1242 PM MST Tue Feb 21 2017/ ...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY AFTERNOON... The National Weather Service in North Platte has issued a Winter Storm Watch...which is in effect from late Wednesday night through Friday afternoon. * TIMING...Rain will change over to snow overnight Wednesday night, continuing into Thursday night. * SNOW ACCUMULATIONS...Storm total accumulations of 6 to 10 inches are possible with locally higher amounts. * WIND...Northeast winds shifting to the north. Wind speeds of 10 to 20 MPH with gusts up to 25 MPH possible. * IMPACTS...Travel will become difficult by Thursday into Thursday night due to falling snow and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ NEZ005>010-022>029-035>037-221000- /O.NEW.KLBF.WS.A.0003.170223T1200Z-170225T0000Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker- Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Including the cities of Valentine, Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, and Stapleton 142 PM CST Tue Feb 21 2017 /1242 PM MST Tue Feb 21 2017/ ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON... The National Weather Service in North Platte has issued a Winter Storm Watch...which is in effect from Thursday morning through Friday afternoon. * TIMING...Rain will change over to snow Thursday and continue into Friday morning. * SNOW ACCUMULATIONS...Storm total accumulations of 6 to 10 inches are possible with locally higher amounts. * WIND...Northeast winds shifting to the north. Wind speeds of 10 to 20 MPH with gusts up to 30 MPH possible. * IMPACTS...Travel will become difficult by Thursday into Thursday night due to falling snow and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ Buttler
2 follow-up statements
730 WWUS43 KLBF 220921 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 321 AM CST Wed Feb 22 2017 ...Accumulating snow and winter storm conditions are likely beginning tonight and lasting through Friday afternoon... .A strong upper level trough of low pressure will track across the central Rockies today. As this emerges onto the plains tonight, rain will initially develop across northwestern Nebraska. As colder air pushes into western and north central Nebraska overnight tonight into Thursday, rain will change over to snow from northwest to southeast. By Friday morning there is the potential for 6 to 15 inches of snow across the sandhills and north central Nebraska. In addition to snow, northerly winds will increase Thursday night, leading to areas of blowing snow. NEZ004-094-222330- /O.CON.KLBF.WS.A.0003.170223T0600Z-170225T0000Z/ Sheridan-Western Cherry- Including the cities of Gordon, Rushville, Cody, Eli, Merriman, and Kilgore 321 AM CST Wed Feb 22 2017 /221 AM MST Wed Feb 22 2017/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... A Winter Storm Watch remains in effect from late tonight through Friday afternoon. * TIMING...Rain will change over to snow overnight tonight, continuing Thursday and Thursday night. * SNOW ACCUMULATIONS...Storm total accumulations of 10 to 15 inches are possible. * WIND...Northeast winds shifting to the north Thursday evening. Wind speeds of 10 to 20 MPH with gusts up to 25 MPH are possible. * IMPACTS...Travel will become difficult by Thursday into Thursday night due to falling snow and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ NEZ005>010-022>029-035>037-222330- /O.CON.KLBF.WS.A.0003.170223T1200Z-170225T0000Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker- Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Including the cities of Valentine, Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, and Stapleton 321 AM CST Wed Feb 22 2017 /221 AM MST Wed Feb 22 2017/ ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON... A Winter Storm Watch remains in effect from Thursday morning through Friday afternoon. * TIMING...Rain will change over to snow Thursday and continue into Friday morning. * SNOW ACCUMULATIONS...Storm total accumulations of 6 to 15 inches, with the higher amounts expected near and north of Highways 2 and 91. * WIND...Northeast winds on Thursday turn to the north Thursday evening. Wind speeds of 10 to 20 MPH with gusts up to 30 MPH possible. * IMPACTS...Travel will become difficult by Thursday into Thursday night due to falling snow and blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ Roberg
794 WWUS43 KLBF 222014 WSWLBF URGENT - WINTER WEATHER MESSAGE National Weather Service North Platte NE 214 PM CST Wed Feb 22 2017 ...Winter storm late tonight through Friday afternoon... NEZ005>010-022>029-035>037-231800- /O.UPG.KLBF.WS.A.0003.170223T1200Z-170225T0000Z/ /O.NEW.KLBF.WS.W.0003.170223T1200Z-170225T0000Z/ Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-Hooker- Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Including the cities of Valentine, Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, and Stapleton 214 PM CST Wed Feb 22 2017 /114 PM MST Wed Feb 22 2017/ ...WINTER STORM WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ THURSDAY TO 6 PM CST /5 PM MST/ FRIDAY... The National Weather Service in North Platte has issued a Winter Storm Warning for heavy snow...which is in effect from 6 AM CST /5 AM MST/ Thursday to 6 PM CST /5 PM MST/ Friday. The Winter Storm Watch is no longer in effect. * Timing...Expect snow to develop around 9 AM Thursday and then diminish around 6 PM Friday. * The heaviest snowfall rates will occur between noon and midnight Thursday, generally north of Highway 2. * Total snow accumulations of 8 to 18 inches are expected with higher amounts to the north of Highway 2. * Look for significant reductions in visibility at times with near blizzard conditions Thursday night into Friday. * North winds 15 to 25 mph with higher gusts Thursday and increasing through the day on Friday. * Impacts...Travel will be very difficult to impossible. Ranchers should take precautions to protect young livestock. Precautionary/Preparedness actions... A winter storm warning for snow means severe winter weather conditions are expected. If you must travel...keep an extra flashlight...food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ NEZ004-094-231800- /O.UPG.KLBF.WS.A.0003.170223T0600Z-170225T0000Z/ /O.NEW.KLBF.WS.W.0003.170223T0600Z-170225T0000Z/ Sheridan-Western Cherry- Including the cities of Gordon, Rushville, Cody, Eli, Merriman, and Kilgore 214 PM CST Wed Feb 22 2017 /114 PM MST Wed Feb 22 2017/ ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST /5 PM MST/ FRIDAY... The National Weather Service in North Platte has issued a Winter Storm Warning for heavy snow...which is in effect from midnight CST /11 PM MST/ tonight to 6 PM CST /5 PM MST/ Friday. The Winter Storm Watch is no longer in effect. * Timing...Expect snow to develop through the early morning hours on Thursday and then slowly diminish through the day on Friday. * The heaviest snowfall rates will occur between between noon and midnight Thursday. * Total snow accumulations of 12 to 18 inches are expected. * North winds 15 to 25 mph with higher gusts Thursday and increasing through the day on Friday. * Look for significant reductions in visibility, with blowing and drifting snow. * Impacts....Travel will be very difficult to impossible. Ranchers should take precautions to protect young livestock. Precautionary/Preparedness actions... A winter storm warning for snow means severe winter weather conditions are expected. If you must travel...keep an extra flashlight...food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ NEZ038-056>059-231800- /O.NEW.KLBF.WW.Y.0006.170223T1800Z-170225T0000Z/ Custer-Deuel-Keith-Perkins-Lincoln- Including the cities of Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, and North Platte 214 PM CST Wed Feb 22 2017 /114 PM MST Wed Feb 22 2017/ ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ THURSDAY TO 6 PM CST /5 PM MST/ FRIDAY... The National Weather Service in North Platte has issued a Winter Weather Advisory for snow...which is in effect from noon CST /11 AM MST/ Thursday to 6 PM CST /5 PM MST/ Friday. * Timing...Expect snow to develop around noon Thursday and then diminish around 6 PM Friday. * The heaviest snowfall rates will occur between 6 PM Thursday and midnight Friday. * Total snow accumulations of 2 to 5 inches with locally heavier amounts possible. * North winds 15 to 25 mph with higher gusts Thursday and increasing through the day on Friday. * Look for significant reductions in visibility, with blowing and drifting snow at times. * Impacts...Plan on difficult driving conditions. Ranchers should take precautions to protect young livestock. Precautionary/Preparedness actions... A winter weather advisory for snow means periods of snow will cause primarily travel difficulties. be prepared for snow covered roads and limited visibilities...and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ Power/Taylor
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this winter storm watch went out at Feb 21, 10:23 AM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Feb 21, 10:23 AM MST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1123 AM CST Tue Feb 21 2017 .SYNOPSIS... Issued at 419 AM CST Tue Feb 21 2017 At 09z...Surface low pressure extended south from Montana and the western Dakotas into the front range of Wyoming and Colorado. Temperatures 26 at North Platte and 30 at Broken Bow where winds were nearly calm, to 45 at Valentine, with a southwest wind at 15 mph. Skies remained mostly clear throughout western Nebraska. && .SHORT TERM...(Today and tonight) Issued at 419 AM CST Tue Feb 21 2017 Today...Anomalously warm 850mb temperatures from 14C-17C will mix down to the surface. Highs from 73 to 77 degrees, with the warmer readings across southwest and central Nebraska. West winds will increase by late morning and afternoon to 20 to 30 mph north and 15 to 25 mph south. Skies will remain mostly sunny. Record highs may be tied or broken. The forecast high of 77 at Broken Bow may break the record of 73 degrees set in 1982. The forecast highs of 77 at Imperial may break the record of 74 set in 1982. The forecast high of 76 at North Platte may break the record of 75 set in 1995 and 2000. The forecast high of 74 may come near the record high of 76 set in 1995. Tonight...Another mild night expected. Winds to remain from the southwest to west at 5 to 10 mph. Lows mainly from the upper 30s to lower 40s, except mid 30s parts of the eastern panhandle. .LONG TERM...(Wednesday through Monday) Issued at 419 AM CST Tue Feb 21 2017 Wednesday through Friday...Main concerns for this forecast period are the temperatures and precipitation. A cold front will push through the forecast area on Wednesday dropping temperatures during the day. Highs will range from the mid 50s across the northern Sandhills to the upper 60s and maybe even 70 degrees across our southeastern forecast area. For Thursday...looking at a cross section from Kearney to Gordon...there will be good frontogenetic lift in combination of an abundant amount of Omega extending across the Sandhills which will help with lift. Temperatures play a major role on Thursday as changeover to snow will be a major factor in the amount of snow that will fall. Decided to lower temperatures a couple degrees...which in turn led to higher snowfall amounts of 6 to 8 inches across the northern forecast area. That being said if temperatures warm up just a few degrees warmer than forecast...snowfall amounts will be less. Winds will also be gusty with the passing system as wind gust of up to 30 mph are possible. Friday night through Monday...By Friday night snow will have moved east and out of the forecast area. Temperatures will be in the single digits to teens for lows on Friday night as new snow pack should keep temperatures cool. Temperatures will remain cool through the weekend with highs only in 30s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1123 AM CST Tue Feb 21 2017 VFR conditions will continue through Wednesday afternoon across all western Nebraska terminals. However, wind will be an issue this afternoon, especially across northern Nebraska where west winds will gust to near 30 kts. Winds lighten overnight and transition to northwest. && .FIRE WEATHER... Issued at 419 AM CST Tue Feb 21 2017 Critical fire weather conditions will exist this afternoon across fire zone 209 in Central Nebraska. Breezy west winds 15 to 25 mph will develop by late morning into the afternoon as temperatures warm to 74 to 77 degrees. Minimum relative humidity will fall to the 16 to 22 percent range. Therefore a red flag warning is in effect from 18z-00z for zone 209. The remaining fire zones will exhibit elevated fire weather conditions this afternoon due to wind and minimum RH values from 15 to 20 percent many areas. Slightly higher RH values and lighter winds on Wednesday will lessen fire weather concerns. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CST this evening for NEZ209. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Gomez AVIATION...Snively FIRE WEATHER...Roberg
Hazardous weather outlook, Feb 21, 9:39 AM MST, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1039 AM CST Tue Feb 21 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-221645- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1039 AM CST Tue Feb 21 2017 /939 AM MST Tue Feb 21 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TODAY AND TONIGHT. Extreme to critical fire danger is likely this afternoon across all of western and north central Nebraska. Minimum relative humidity will fall off to 15 to 20 percent while westerly winds of 10 to 20 MPH are expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A winter storm system will affect the region Late Wednesday night, continuing on Thursday into Friday morning. Rain will quickly change over to snow Wednesday night in northwestern Nebraska. Snow will then spread east on Thursday, impacting the sandhills and north central Nebraska. At this time the greatest threat for accumulating snow is north of Interstate 80 with the heaviest snow possible along and north of highway 92 from Oshkosh to Broken Bow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Buttler
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 3:09 AM MST | Red Flag Warning | LBF | Arthur, Blaine, Brown, Chase, Cherry, Custer and 18 more | 15 hr |
Nearby
Winter Storm Watches in Nebraska, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.